Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr. Goldberg
    avatar
    BeeRJ posted:
    I'm new to the exchange and the hole medical world withen bp. I wanted to now if when in my manic stages, or when elevated, if taking a higher dose of my meds during that time is o.k. I take only depakote 2 500mg right now wanted maybe go two and a half. I am a rapid cycler. I also am trying to track moods and such and right now it is like a 4 day cyle still trying to figure out if that is being init or leading up to it or going from low or high. Also do not have any real side effects thus.
    Was this Helpful?
    8 of 16 found this helpful
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear BeeRJ,

    Rather than think of a medicine like Depakote as a medicine to adjust day-to-day or week-to-week, ask your doctor what your blood level is. If you are having signs of mood elevation, increased energy, not sleeping, talking/thinking fast, etc., and a 10-14 hour valproic acid level is subtherapeutic (ie, <50 mcg/dl...and, preferably, at least 70-80 mcg/dl), then it should be raised sufficiently to reach a therapeutic level. The rule of thumb is that a dose that produces a therapeutic level is roughly your weight in pounds with a zero after it (so, if you weigh 150 pounds...1500 mg/day). If the medicine is already in the therapeutic range and symptoms persist, then it's probably wiser to add a 2nd medicine to the 1st. In true rapid cycling (i.e., 4 or more episodes per year, with an episode lasting at least several days for mania and 2 weeks for depression....separated by recoveries), the odds of Depakote alone working are only about 10-15%. With a 2nd mood stabilizer like lithium, about double that.

    - Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.